Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 74, NWS Charleston, WV

June 10, 20206 counties in Ohio; Carter County, Greenup County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Jun 10, 2020, 6:48 PM EDT for 6 counties in Ohio; Carter County, Greenup County, Kentucky. It was in force for 72 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2020, 6:48 PM EDT (22:48 UTC)
Expired
Jun 10, 2020, 8:00 PM EDT
In force
72 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carter County, KY, Greenup County, KY, Athens County, OH, Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Vinton County, OH

The radar

The Charleston,WV radar (KRLX), 104 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 7:45 PM EDTTSTM WND GST 532 Sw Albany, OH
Jun 10, 7:46 PM EDTHAIL 0.51 W Warnock, KYCORRECTED HAIL SIZE
Jun 10, 7:46 PM EDTHAIL 11 W Warnock, KY
Jun 10, 7:50 PM EDTTSTM WND DMGLoad, KYTREES DOWN ON POWER LINES. ALSO, DIME SIZE HAIL.
Jun 10, 8:08 PM EDTTSTM WND DMGWorthington, KYMULTIPLE TREES DOWN IN WORTHINGTON, INCLUDING COLLINS AVENUE AND 3RD AVENUE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

793 
WUUS51 KRLX 102248
SVRRLX
KYC043-089-OHC009-053-079-087-105-163-110000-
/O.NEW.KRLX.SV.W.0074.200610T2248Z-200611T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
648 PM EDT Wed Jun 10 2020

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Greenup County in northeastern Kentucky...
  Northwestern Carter County in northeastern Kentucky...
  Northwestern Meigs County in southeastern Ohio...
  Gallia County in southeastern Ohio...
  Southern Jackson County in southeastern Ohio...
  Southwestern Athens County in southeastern Ohio...
  Southeastern Vinton County in southeastern Ohio...
  Central Lawrence County in southeastern Ohio...

* Until 800 PM EDT.

* At 647 PM EDT, severe thunderstorms were located along a line
  extending from 7 miles northwest of Lucasville to 7 miles west of
  South Shore to near Head of Grassy, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Athens, Ironton, Jackson, Wellston, Oak Hill, Rio Grande, Albany,
  Rutland, Lake Vesuvius, Greenup, Gesling, Greenbo Lake, Load,
  Letitia, Gallia, Carter, Flatwoods, Russell, Vernon and Waterloo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms. 
Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If on or near a lake or river, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3835 8324 3843 8324 3859 8307 3873 8302
      3875 8288 3859 8285 3857 8281 3860 8274
      3861 8274 3868 8277 3868 8271 3885 8265
      3885 8275 3894 8275 3895 8280 3932 8212
      3908 8210 3861 8238 3831 8334
TIME...MOT...LOC 2247Z 243DEG 42KT 3893 8312 3871 8311 3836 8333 

HAIL...<.75IN
WIND...60MPH
 
$$

30
1 follow-up statement
367 
WWUS51 KRLX 102336
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
736 PM EDT Wed Jun 10 2020

KYC043-089-OHC009-053-079-087-105-163-110000-
/O.CON.KRLX.SV.W.0074.000000T0000Z-200611T0000Z/
Greenup KY-Carter KY-Meigs OH-Gallia OH-Jackson OH-Athens OH-
Vinton OH-Lawrence OH-
736 PM EDT Wed Jun 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR GREENUP...NORTHWESTERN CARTER...NORTHWESTERN MEIGS...GALLIA...
SOUTHERN JACKSON...SOUTHWESTERN ATHENS...SOUTHEASTERN VINTON AND
CENTRAL LAWRENCE COUNTIES...

At 736 PM EDT, severe thunderstorms were located along a line
extending from near Mcarthur to 7 miles northeast of Oak Hill to near
Lake Vesuvius, moving northeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Athens, Ironton, Jackson, Wellston, Oak Hill, Rio Grande, Albany,
Rutland, Lake Vesuvius, Greenup, Gesling, Greenbo Lake, Load,
Letitia, Gallia, Carter, Flatwoods, Russell, Vernon and Waterloo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

If on or near a lake or river, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3835 8324 3843 8324 3859 8307 3873 8302
      3875 8288 3859 8285 3857 8281 3860 8274
      3861 8274 3868 8277 3868 8271 3885 8265
      3885 8275 3894 8275 3895 8280 3932 8212
      3908 8210 3861 8238 3831 8334
TIME...MOT...LOC 2336Z 243DEG 42KT 3918 8248 3896 8247 3861 8269 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:36 PM EDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jun 10, 2:36 PM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
236 PM EDT Wed Jun 10 2020

.SYNOPSIS...
A cold front approaches from the west, resulting in
thunderstorm chances through tonight. High pressure and cooler
conditions on Thursday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 225 PM Wednesday...

Convection has already begun to develop along the mountains this
afternoon where enough lift is being generated within a moisture
rich and unstable environment. As the afternoon progresses,
convection is expected to spread further west into the CWA as
this area receives greater forcing within the pre-frontal
environment of an approaching cold front. During this time, any
thunderstorms that develop have the potential to become strong
or severe.

This evening into tonight, a line of convection should sweep
through the CWA from west to east. This line will likely
coincide with the cold front passage. While wind should be the
primary threat, isolated hail and the possibility of a tornado
can't be ruled out.

Excluding the mountains, heat index values are expected to once
again reach upper 90s with isolated instances of 100 possible.
Currently have an SPS out for the afternoon, as temperatures
will likely fall short of Heat Advisory criteria.

Temperatures should fall into the 60s overnight (50s for the
mountains) following the cold front passage. Thursday's highs
are forecast in the upper 70s to low 80s (60s to 70s in the
higher elevations).

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 236 PM Wednesday...

Surface high pressure should be in control of the weather across our
region through the period.  An upper level trof will dig southeast
with several models indicating an upper low will develop to our
north.

As a result, expect any convection should be limited to our northern
counties during the afternoon and evening hours on Saturday.

Guidance suggests there will be a cooling trend with temperatures
across the lowlands generally in the lower 80s on Friday with
readings on Saturday in the mid 70s to around 80 degrees.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 236 PM Wednesday...

Surface high pressure should remain in control of the weather across
our region through the period.  The long range models indicate we
will remain under the influence of an upper trough or possibly an
upper closed low.

Expect a chance of showers and thunderstorms will prevail each
afternoon and evening.

Daytime temperatures should slowly rise each day with readings on
Tuesday near normal and slightly above normal by Wednesday.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 145 PM Wednesday...

Starting off with VFR conditions; however, as thunderstorms
form this afternoon, periods of lowered CIGs and/or visibility
may occur. Expecting these showers and storms to be scattered
and could become strong or severe. Already beginning to see
convection developing near EKN and BKW, and should have more
widespread convection as the afternoon progresses.

This evening into tonight, a cold front will move across the
area bringing a line of convection from west to east. Greater
chances of TS and RA will accompany this line, along with a
greater likelihood of degraded flight conditions. Thunderstorm
development along this line may be strong to severe with wind
and hail as the greatest threats.

Degraded CIGs may linger for a few hours following the frontal
passage, but should improve back to VFR by the end of the TAF
period.

Gusty winds are expected to continue through the afternoon,
then die down overnight. Sustained winds should remain in the
5-15KT range for the period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of convection may vary for this
afternoon and evening. Extent of convection this afternoon may
also vary. CIG/VIS may lower during showers and thunderstorms.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
No widespread IFR conditions expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JSH
NEAR TERM...JLB
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...JLB
Hazardous weather outlook, Jun 10, 2:47 PM EDT, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Charleston WV
247 PM EDT Wed Jun 10 2020

OHZ066-111900-
Perry-
247 PM EDT Wed Jun 10 2020

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms may occur this afternoon,
followed by a line of storms this evening. An Enhanced Risk of
severe weather exists, indicating that a few intense severe storms
are possible, mainly this evening. The main severe weather threats
today will be strong wind gusts and hail. However, an isolated
tornado may also occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ067-075-076-083>087-WVZ005>011-013>020-024>032-034-
039-040-515-517-519>523-525-526-111900-
Greenup-Carter-Boyd-Lawrence KY-Morgan-Athens-Washington-Jackson OH-
Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Wyoming-Upshur-Barbour-Northwest Raleigh-Northwest Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Northwest Randolph-
Southeast Randolph-
247 PM EDT Wed Jun 10 2020

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms may occur this afternoon, followed by a line
of storms this evening and tonight. A Slight Risk of severe weather
exists, indicating that scattered severe storms may occur. The main
severe weather threats today will be strong wind gusts and hail.
However, an isolated tornado may also occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-516-518-524-111900-
Dickenson-Buchanan-McDowell-Southeast Raleigh-Southeast Fayette-
Southeast Pocahontas-
247 PM EDT Wed Jun 10 2020

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms may occur this afternoon, followed by a line
of storms this evening and tonight. A Marginal Risk of severe
weather exists, indicating that isolated severe storms may occur. The
main severe weather threats today will be strong wind gusts and
hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 10, 4:04 PM EDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
404 PM EDT Wed Jun 10 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>033-039-040-525-102200-
Lawrence-Carter-Boyd-Greenup-Lawrence-Vinton-Athens-Meigs-Gallia-
Jackson-Morgan-Perry-Washington-Dickenson-Buchanan-Doddridge-
Northwest
Randolph-Roane-Wood-Upshur-Lewis-Mingo-Wayne-Harrison-Logan-Gilmer-
Cabell-Wirt-Kanawha-Lincoln-Braxton-Calhoun-Barbour-Jackson-Clay-
McDowell-Ritchie-Boone-Mason-Taylor-Pleasants-Tyler-Putnam-
404 PM EDT Wed Jun 10 2020

...HOT AND HUMID THIS AFTERNOON...

High temperatures have reached the low 90s in spots this afternoon,
with isolated areas in the mid 90s. High moisture values will result
in very humid conditions. This afternoon, heat index values will
likely be in the upper 90s, with a few locations briefly reaching
100.

Take precautions if you work or have to spend time outside. Wear
lightweight and loose fitting clothing when possible and take
frequent rest breaks in shaded or air conditioned environments.
Anyone overcome by heat should be moved to a cool and shaded
location. Children and pets should not be left unattended in
vehicles under any circumstances. During hot weather, car interiors
can reach lethal temperatures in a matter of minutes.

LAT...LON 3702 8248 3720 8256 3754 8197 3797 8301
      3832 8334 3873 8303 3860 8274 3937 8275
      3947 8217 3993 8246 3959 8158 3944 7990
      3943 7989 3901 7969 3861 8001 3874 8046
      3775 8176 3755 8185 3743 8133 3728 8142
TIME...MOT...LOC 2003Z 240DEG 49KT 3979 8198

MEK

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 4:04 PM EDTSpecial Weather StatementRLXAthens, Gallia, Jackson, Lawrence, Meigs, Morgan and 3 more116 min
Jun 10, 6:44 PM EDTSevere Thunderstorm WarningRLXAthens, Jackson, Morgan, Perry, Vinton76 min
Jun 10, 7:53 PM EDTTornado WarningRLXLawrence37 min
Jun 10, 7:57 PM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Perry, Washington48 min
Jun 10, 7:59 PM EDTSevere Thunderstorm WarningRLXGallia, Jackson, Lawrence61 min
Jun 10, 7:37 PM EDTTornado WarningRLXGreenup23 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.